Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 323, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 24, 2021, 3:55 PM MDT for Catron County, Cibola County, New Mexico. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2021, 3:55 PM MDT (21:55 UTC)
- Expired
- Jul 24, 2021, 4:30 PM MDT
- In force
- 35 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Catron County, NM, Cibola County, NM
The radar
The Albuquerque radar (KABX), 199 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- -60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
332
WUUS55 KABQ 242155
SVRABQ
NMC003-006-242230-
/O.NEW.KABQ.SV.W.0323.210724T2155Z-210724T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
355 PM MDT Sat Jul 24 2021
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Southwestern Cibola County in west central New Mexico...
Northwestern Catron County in west central New Mexico...
* Until 430 PM MDT.
* At 355 PM MDT, a severe thunderstorm was located 9 miles northwest
of Fence Lake, or 25 miles south of Zuni Pueblo, moving southwest
at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Cibola and northwestern Catron Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
&&
LAT...LON 3475 10905 3482 10879 3466 10871 3449 10905
TIME...MOT...LOC 2155Z 065DEG 24KT 3471 10883
HAIL...1.00IN
WIND...60MPH
$$
342 follow-up statements
097
WWUS55 KABQ 242208
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
408 PM MDT Sat Jul 24 2021
NMC003-006-242230-
/O.CON.KABQ.SV.W.0323.000000T0000Z-210724T2230Z/
Cibola-Catron-
408 PM MDT Sat Jul 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHWESTERN CIBOLA AND NORTHWESTERN CATRON COUNTIES...
At 408 PM MDT, a severe thunderstorm was located 12 miles west of
Fence Lake, or 27 miles south of Zuni Pueblo, moving southwest at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Cibola and northwestern Catron Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3475 10905 3479 10883 3463 10877 3449 10905
TIME...MOT...LOC 2208Z 065DEG 24KT 3468 10890
HAIL...1.00IN
WIND...60MPH
$$
34611
WWUS55 KABQ 242224
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
424 PM MDT Sat Jul 24 2021
NMC003-006-242234-
/O.EXP.KABQ.SV.W.0323.000000T0000Z-210724T2230Z/
Cibola-Catron-
424 PM MDT Sat Jul 24 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CIBOLA AND
NORTHWESTERN CATRON COUNTIES WILL EXPIRE AT 430 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3475 10905 3479 10883 3463 10877 3449 10905
TIME...MOT...LOC 2224Z 065DEG 24KT 3463 10902
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:14 PM MDT, 41 minutes earlier.
Area forecast discussion, Jul 24, 3:14 PM MDT, 41 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 314 PM MDT Sat Jul 24 2021 .SYNOPSIS... Plenty of monsoon moisture will remain over New Mexico through the rest of the weekend with scattered to numerous showers and thunderstorms redeveloping each afternoon and evening across western and central New Mexico. While storm coverage will reduce some next week, thunderstorms will still favor the western and northern high terrain of New Mexico while very few storms will develop in the eastern plains. Temperatures will undergo a slight warming trend into next week, but readings in western parts of the state will tend to stay slightly below average while eastern areas remain warmer and closer to late July averages with highs in the 90's. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH SUNDAY)... The upper low swirling over west central NM is nearing the AZ border. Energy rotating around the low will result in it getting stretched to the southeast, with the low reforming in southeast AZ this evening or early tonight. But this will not mean any loss of moisture, with showers and thunderstorms producing heavy rain this afternoon and evening, especially over western areas. We will continue with the Flash Flood Watch through midnight. The convection will diminish later tonight. High pressure over central TX will move west Sunday, with the center taking shape around the TX Panhandle. The flow aloft will sharply change to the south and southeast, providing a influx of moisture from Mexico and west TX. This will result in another round of showers and thunderstorms Sunday midday into the night. Flash flooding will remain a major concern over western and central areas, where the majority of the convection will occur. Chances on the eastern plains will be more isolated due to it's closeness to the upper high. Thunderstorms will diminish Sunday night. LONG TERM...(MONDAY THROUGH )... Upper level high pressure will be centered over Wyoming on Monday, gradually broadening and strengthening to the northeast of New Mexico through the rest of the week ahead. The high will likely reach peak strength between Wednesday and Friday over Kansas, boasting 500 mb heights close to 597 decameters through this time frame. This will continue to feed an easterly wind aloft into much of NM with some relatively drier air periodically wrapping into the state, but PWATs per the GEFS are advertised to generally stay at or above average. This flow will not be optimal for the plains, carrying storms westward and therefore minimal POPs remain in the extended forecast for these eastern zones. Higher (likely) POPs will be retained over the western and northern high terrain with scattered coverage in surrounding zones each day, and surface dewpoints in the upper 40's to 50's and PWATs within small deviations of 1.0 inch will continue to support locally heavy rainfall. There is an easterly wave depicted by deterministic members, crossing the Big Bend area Wednesday night and moving into Chihuahua early Thursday, but this appears to be too far removed to offer any large scale forcing for increased precipitation. CHJ/52 && .FIRE WEATHER... An active stretch of days with good chances for wetting storms will persist into early week with daytime temperatures generally at or below normal. Heavy rain may result in flooding on/near recent burn scars through early week. Chances for wetting rain will decrease and temperatures will trend up from mid to late week as the upper high expands over the area and steers a Monsoon moisture plume further west over Arizona and far western New Mexico. 11 && .AVIATION... 18Z TAF CYCLE Another active afternoon and evening with showers and thunderstorms, with the central and western TAF sites most likely to be impacted with short- lived MVFR conditions this afternoon/evening. Brief IFR conditions can not be ruled out with the strongest storms. Patchy mountain obscurations will increase in area this afternoon as convection continues to develop. Patchy MVFR cigs may redevelop late tonight. Otherwise, VFR conditions expected the next 24 hours. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 63 86 64 88 / 50 30 30 40 Dulce........................... 50 83 50 84 / 60 60 50 60 Cuba............................ 54 80 55 81 / 40 60 50 50 Gallup.......................... 56 80 56 83 / 70 70 40 40 El Morro........................ 53 77 53 78 / 60 80 40 50 Grants.......................... 55 80 55 82 / 50 70 50 50 Quemado......................... 55 77 55 79 / 60 80 40 50 Magdalena....................... 59 81 60 81 / 40 60 30 40 Datil........................... 54 75 55 77 / 70 70 30 50 Reserve......................... 55 81 55 86 / 70 80 30 50 Glenwood........................ 61 84 63 87 / 70 70 30 40 Chama........................... 48 77 47 76 / 60 70 50 70 Los Alamos...................... 56 80 57 81 / 50 70 40 60 Pecos........................... 55 81 55 81 / 40 70 40 60 Cerro/Questa.................... 42 80 42 78 / 40 70 40 70 Red River....................... 44 73 44 69 / 40 70 40 70 Angel Fire...................... 44 72 43 73 / 50 80 30 70 Taos............................ 50 81 50 82 / 50 70 30 60 Mora............................ 50 77 49 77 / 50 70 30 60 Espanola........................ 58 87 61 87 / 50 60 40 50 Santa Fe........................ 57 81 58 84 / 40 60 40 50 Santa Fe Airport................ 55 84 57 86 / 40 60 40 50 Albuquerque Foothills........... 63 85 64 87 / 30 50 40 40 Albuquerque Heights............. 64 87 65 89 / 30 50 30 40 Albuquerque Valley.............. 64 89 65 91 / 30 40 30 30 Albuquerque West Mesa........... 64 88 66 89 / 30 50 40 30 Belen........................... 63 89 64 90 / 30 50 30 30 Bernalillo...................... 62 89 64 91 / 30 50 40 40 Bosque Farms.................... 63 88 64 90 / 30 50 30 30 Corrales........................ 63 89 65 91 / 30 50 40 40 Los Lunas....................... 64 89 64 90 / 30 50 30 30 Placitas........................ 59 83 61 87 / 30 60 40 50 Rio Rancho...................... 63 88 65 89 / 30 50 40 40 Socorro......................... 63 89 64 91 / 30 40 20 30 Sandia Park/Cedar Crest......... 57 77 58 82 / 30 60 40 50 Tijeras......................... 58 82 59 85 / 30 60 40 50 Edgewood........................ 54 83 56 85 / 40 60 40 50 Moriarty/Estancia............... 54 85 55 86 / 30 60 30 40 Clines Corners.................. 55 80 55 82 / 30 60 30 40 Mountainair..................... 55 80 56 83 / 30 60 30 40 Gran Quivira.................... 56 80 57 84 / 40 60 20 40 Carrizozo....................... 61 85 63 87 / 30 60 20 50 Ruidoso......................... 56 78 57 80 / 30 70 20 50 Capulin......................... 55 83 53 83 / 40 60 30 60 Raton........................... 56 87 54 86 / 40 70 30 60 Springer........................ 57 87 55 88 / 40 70 30 50 Las Vegas....................... 55 82 53 83 / 40 70 30 50 Clayton......................... 64 91 64 90 / 20 40 30 40 Roy............................. 60 87 58 86 / 30 50 30 40 Conchas......................... 64 94 65 93 / 20 40 20 30 Santa Rosa...................... 63 90 63 90 / 20 40 20 30 Tucumcari....................... 66 96 67 95 / 10 30 20 20 Clovis.......................... 66 93 66 91 / 10 20 10 20 Portales........................ 67 95 67 92 / 10 20 10 20 Fort Sumner..................... 66 94 67 93 / 20 30 20 20 Roswell......................... 68 96 70 94 / 20 30 10 20 Picacho......................... 62 89 63 86 / 20 50 10 40 Elk............................. 60 86 60 82 / 30 50 20 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for the following zones... NMZ201-202-204>209-241. &&
Hazardous weather outlook, Jul 24, 3:14 AM MDT, 12 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 314 AM MDT Sat Jul 24 2021 NMZ201>241-251130- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 314 AM MDT Sat Jul 24 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms will develop over central and western NM once again today, producing heavy rainfall and localized areas of flash flooding. A Flash Flood Watch remains in effect for much of central and western areas of the state this afternoon through this evening. Some storms may also produce hail and strong wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to numerous thunderstorms are expected each afternoon and evening through the next week. Localized areas of flash flooding are likely, with the greatest risk over and near recent burn scars and areas where soils are saturated. Some of the stronger storms will likely produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 33
In the hours before
Local storm report, Jul 24, 11:33 AM MDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1133 AM MDT SAT JUL 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD OLD HORSE SPRINGS 33.92N 108.23W
07/22/2021 CATRON NM EMERGENCY MNGR
BETWEEN 300PM AMD 730PM HEAVY RAIN PRODUCED FLASH
FLOODING. A FEW BARNS... HOMES AND THE LOCAL FIRE
DEPARTMENT WERE FLOODED. SEVERAL COUNTY ROADS WERE
WASHED OUT.
&&
EVENT NUMBER ABQ202102469
JLSSpecial weather statement, Jul 24, 1:53 PM MDT, 2 hours 2 minutes before
Special Weather Statement National Weather Service Albuquerque NM 153 PM MDT Sat Jul 24 2021 NMZ205-242030- West Central Plateau- 153 PM MDT Sat Jul 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCKINLEY COUNTY UNTIL 230 PM MDT... At 153 PM MDT, Doppler radar was tracking a strong thunderstorm near Gallup, moving west at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Western Gallup, Manuelito, Red Rock State Park, Mentmore and Allison. This includes Interstate 40 between Mile Markers 1 and 20. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3557 10876 3539 10875 3533 10904 3561 10905 TIME...MOT...LOC 1953Z 085DEG 9KT 3548 10885 34
Special weather statement, Jul 24, 2:30 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
230 PM MDT Sat Jul 24 2021
NMZ205-242045-
West Central Plateau-
230 PM MDT Sat Jul 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCKINLEY COUNTY
UNTIL 245 PM MDT...
At 230 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manuelito, or 16 miles west of Gallup, moving west at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central
McKinley County.
This includes Interstate 40 between Mile Markers 8 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3548 10904 3561 10904 3557 10891 3544 10895
3543 10905
TIME...MOT...LOC 2030Z 100DEG 10KT 3550 10903
34Special weather statement, Jul 24, 3:13 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
313 PM MDT Sat Jul 24 2021
NMZ201-242145-
Northwest Plateau-
313 PM MDT Sat Jul 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SAN JUAN COUNTY UNTIL 345
PM MDT...
At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Twin Falls, or 15 miles west of Shiprock, moving
west at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
This storm will remain over mainly rural areas of western San Juan
County.
This includes Highway 64 between Mile Markers 1 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3686 10886 3668 10889 3668 10904 3680 10905
3690 10904
TIME...MOT...LOC 2113Z 098DEG 31KT 3678 10897
34Special weather statement, Jul 24, 3:46 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
346 PM MDT Sat Jul 24 2021
NMZ205-242215-
West Central Plateau-
346 PM MDT Sat Jul 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIBOLA AND
NORTHWESTERN CATRON COUNTIES UNTIL 415 PM MDT...
At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Fence Lake, or 21 miles south of Zuni Pueblo,
moving southwest at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
This storm will remain over mainly rural areas of southwestern Cibola
and northwestern Catron Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3477 10905 3479 10904 3486 10876 3470 10867
3452 10904
TIME...MOT...LOC 2146Z 065DEG 24KT 3476 10880
34The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:01 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Torrance | 119 min |
| Jul 23, 6:05 PM MDT | Flash Flood Warning | ABQ | Catron, Cibola, Socorro | 4 hr |
| Jul 23, 6:09 PM MDT | Areal Flood Advisory | ABQ | Socorro | 111 min |
| Jul 23, 6:14 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Jul 23, 6:43 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 2 hr |
| Jul 23, 6:49 PM MDT | Special Weather Statement | ABQ | McKinley | 26 min |
| Jul 23, 6:59 PM MDT | Flash Flood Warning | ABQ | Catron, Cibola | 3 hr |
| Jul 23, 7:39 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 3 hr |
| Jul 23, 7:46 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 119 min |
| Jul 23, 8:07 PM MDT | Special Weather Statement | ABQ | 23 min | |
| Jul 23, 8:30 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola, McKinley | 3 hr |
| Jul 24, 12:36 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 3 hr |
| Jul 24, 1:02 PM MDT | Severe Thunderstorm Warning | ABQ | San Juan | 28 min |
| Jul 24, 1:31 PM MDT | Severe Thunderstorm Warning | ABQ | San Juan | 44 min |
| Jul 24, 1:45 PM MDT | Areal Flood Advisory | ABQ | McKinley, Sandoval, San Juan | 3 hr |
| Jul 24, 1:51 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 3 hr |
| Jul 24, 2:07 PM MDT | Areal Flood Advisory | ABQ | McKinley | 3 hr |
| Jul 24, 3:13 PM MDT | Special Weather Statement | ABQ | 32 min | |
| Jul 24, 3:33 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 3 hr |
| Jul 24, 3:46 PM MDT | Special Weather Statement | ABQ | 29 min | |
| Jul 24, 4:18 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola | 3 hr |
| Jul 24, 4:47 PM MDT | Areal Flood Advisory | ABQ | Cibola | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.